Discontinuation of therapy is being explored in patients with chronic myelogenous leukemia (CML) who experience deep molecular responses after treatment with a tyrosine kinase inhibitor (TKI) such as imatinib (Gleevec). However, for the first time, a report indicates that some patients can experience musculoskeletal pain associated with imatinib even after stopping therapy.
In the Europe Stop TKI (EURO-SKI) trial, researchers found that 30% of patients who stopped imatinib treatment experienced pain in various parts of the body, according to a letter published online July 28 in the Journal of Clinical Oncology.
"This is nothing to be alarmed about, but something to be aware of. Patients who stop therapy should continue to be followed for adverse events," researcher Johan Richter, MD, PhD, from the Skåne University Hospital in Lund, Sweden, toldMedscape Medical News.
Dr. Richter and his colleagues were prompted to write their letter after reading results from the According to Stop Imatinib (A-STIM) study, evaluating clinical responses in patients with CML who had stopped imatinib treatment, which failed to mention possible adverse effects related to this strategy (J Clin Oncol. 2014;32:424-430).
In an accompanying reply to the letter, Philippe Rousselot, MD, from Hôpital Mignot, Université Versailles Saint-Quentin-en-Yvelines, in Le Chesnay, France, and his A-STIM colleagues explain that although French investigators have been examining the cessation of treatment strategy since 2007, none of the studies was designed to collect data on low-grade adverse events.
However, after reading the letter by Dr. Richter's team, the A-STIM investigators went back to their patient files and found that 4 of 80 patients reported similar symptoms on discontinuation. "Because of the retrospective nature of the collection of these data, we believe that the proportion may be underestimated," Dr. Rousselot and colleagues write in their response.
"We are currently conducting the Stop Imatinib 2 (STIM2) study for patients treated only with imatinib and are prospectively recording events of all grades at the time of discontinuation and after discontinuation," they add.
Reporting Adverse Events After Treatment Cessation
Dr. Richter and colleagues explain that they were intrigued when some patients of the EURO-SKI patients complained of musculoskeletal pain.
As a follow-up, the team initiated a substudy in which information on musculoskeletal adverse events was collected in a structured manner on specific-case report forms. Typically, such information is not collected in imatinib cessation trials, Dr. Richter told Medscape Medical News.
Of the 50 EURO-SKI patients involved in the 6-month follow-up substudy, 15 reported pain in various parts of the body, including the shoulders, hips, and extremities. The pain, which can start within 1 week of stopping treatment and evolve over 6 weeks, sometimes resembles polymyalgia rheumatica, Dr. Richter reported.
After personal communication with other investigators, he reported that these events have been observed "in other Stop trials, but have never been recorded in a structured manner. Our results suggest that even after cessation of treatment, patients may experience adverse events."
Although Dr. Richter and his colleagues say that theirs is the first publication of this withdrawal syndrome, in fact, Korean researchers reported, at the recent European Hematology Association congress, that in the early stages of imatinib cessation, approximately 25% of patients experience aggravation of joint pain.
Treating Musculoskeletal Pain
Of the 15 EURO-SKI patients reporting pain, 8 had grade 2 pain and 7 had grade 1 pain, measured on the Common Terminology Criteria for Adverse Events scale (version 4.0).
The pain was not associated with an increase in inflammatory markers, such as C-reactive protein, and it was not indicative of whether patients would experience molecular relapse. "The rate of molecular relapse in the first 6 months after imatinib discontinuation did not differ between patients presenting with musculoskeletal adverse effects and those without," said Dr. Richter.
Grade 1 pain was managed with nonprescription nonsteroidal anti-inflammatory drugs. In some cases, grade 2 pain required prednisone 10 to 20 mg daily, which was tapered within weeks. Prednisone could not be tapered in 1 patient, and 1 patient did not respond, but 3 patients did respond. After 2 years, 1 patient is still on low-dose (2.5 mg) prednisone, Dr. Richter reported.
TKI Withdrawal Syndrome May Not Be Universally Observed
Medscape Medical News asked several experts in the United States whether they had seen the TKI withdrawal syndrome.
At the University of Texas M.D. Anderson Cancer Center in Houston, Hagop M. Kantarjian, MD, said he had not seen it in patients who discontinued imatinib, and Jorge E. Cortes, MD, explained that very few of his patients have stopped taking the drug.
B. Douglas Smith, MD, from the Sidney Kimmel Comprehensive Cancer Center at Johns Hopkins in Baltimore, Maryland, said he has not observed the phenomenon, but cautioned that only looking for certain characteristics is likely to overestimate prevalence rates. It is atypical to think that the discontinuation of treatment is associated with adverse events, he noted.
Dr. Smith said he concurs with Dr. Richter that there is no cause for concern, but added that it would be good to know if this syndrome is observed in other imatinib cessation studies.
"This is an area we don't know much about," said Michael J. Mauro, MD, leader of the myeloproliferative diseases program at the Memorial Sloan Kettering Cancer Center in New York City.
"We'd like to know the positive and negative effects of long-term treatment and withdrawal of TKIs," he told Medscape Medical News. He noted that TKI withdrawal is typically done in the setting of clinical trials.
Collecting data on low-grade adverse events is not written into protocols of TKI cessation trials, but this could soon change. Dr. Mauro reported that TKI discontinuation trials being initiated in the United States are designed to collect data on adverse events and quality of life.
A different perspective was offered by Bruce D. Cheson, MD, from the Lombardi Comprehensive Cancer Center in Washington, DC, who posts the Medscape Cheson on Oncology blog.
"Clearly, imatinib is one of the great advances in modern hematology-oncology," he told Medscape Medical News. "Nevertheless, the indefinite use of the drug is financially problematic. The fact that most patients can be safely taken off the drug, with a few experiencing a transient musculoskeletal syndrome, indicates that the benefits of stopping the treatment outweigh the problems."
Medscape Medical News © 2014 WebMD, LLC
Send comments and news tips to firstname.lastname@example.org.
Cite this article: Alexander Castellino. Musculoskeletal Pain on Stopping Imatinib: Should We Worry? Medscape. Jul 30, 2014.